My Medications Are Making Me Sick

A 63 year old female presents with complaints of taking too many medications and that her “my medications are making me sick”.  In addition, she reports that she feels nauseated every morning after breakfast and associates it with her morning pills.  She has no idea which medication is doing it, but has been tempted to just stop taking them all.  Her current morning medications are:

 

  1. Calcium 600 mg
  2. Propranolol 20 mg
  3. Lisinopril 10 mg
  4. Magnesium 800 mg
  5. Sucralfate 1 gram
  6. Omeprazole 20 mg
  7. Niacin 500 mg
  8. Rosuvastatin 20 mg
  9. Meloxicam 15 mg
  10. Aspirin 81 mg

 

My first thought here would be to look at what medications does she actually still need.  Assessing pain would be important to see how much help the meloxicam has provided the patient.  Magnesium and niacin are a couple of supplements and I would be sure to look at why these are being used.  Checking a magnesium level may be helpful or at least assessing if the patient has been low in the past.  Obviously stopping any medications that were not necessary would be a good first step.

If all the medications were deemed appropriate and necessary, my next step would be to likely change the timing of some of them.  I think moving a couple of these medications to noon or mid-afternoon would be a thought.

Another consideration would be a dose reduction of some of these medications or possibly splitting up the dose to twice per day.  Be aware that this does not help the patient take less pills however and actually adds more pills to the daily routine.

Enjoy the blog? So do over 5,000 Meded101.com subscribers.  Follow the blog and get a free educational gift!

 

3 Comments

  1. Larry M KIMANI

    Our approach in clinical pharmacy would be to take additional history to clarify things and as Eric has indicated above identify medications not indicated and those whose dose should be reduced and or split. A working diagnosis would help sort out a few issues.

    Reply
  2. Mm

    Rosuvastatin in the morning???
    Is it right?

    Reply
  3. Alan Vogenberg

    The statin should be taken in the evening. Why niacin when she is taking a statin?
    Also, why the sucralfate AND omeprazole? I agree that sometimes lowering dose
    strengths is helpful. There is no indication about whether or not AM meds are taken
    with or without food.

    Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

February 28, 2018

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories